Moodswings & highly emotional

My son (5yrs) is recovering from an episode, he doesn't have attacks he just gets a trigger (cold usually) and gradually gets worse. But following each episode he takes that little bit longer to recover and looks as if he has had the stuffing knocked out of him even after a fortnight. He has been off school for easter hols but this past week he has been completely irrational to deal with at times, flyes completely off the handle and has outburst of complete frustration. He aslo gets very tearfull at times over the oddest of things i.e out a walk with gramps and saw some people arguing and was heartbroken, also in bath with younger brother 22mths who was objecting to being bathed at the time by screaming at top of lungs, not the first he has objected in such away and again he was completely heartbroken. He has had a lot of meds the past fortnight and at the begining only 4 pred's, he also commenced on singulair,decongestant and anti-biotic.

What worries me is he is starting school tommorrow and I honestly don't know how he will be. I will have a word with his teacher in the am. I have noticed his friends at home having some raised eyebrows at some of his outbursts and am concerned this will push them away and the same with school.

Has anybody experienced this.

The only thing I could do today when he went off on one was to put my arms round him and give him a hug (certainly defused it a bit quicker than sending him to the naughty stool)

2 Replies

  • Had exactly this problem with my son, who is now 12. When he was little and having problems with his asthma or allergies he would either be in floods of tears, sometimes over really odd things, or he would be in an evil mood. I would always try to find out the problem but when he was little he used to find it hard to explain. Now he's older he can tell me when he is uncomfortable or feeling under the weather.He still has days where he wants a good hug and a cry. Sometimes I think it's just his stress release. I did let his teachers know that he can be a little prickly and explained why and that has really helped with school life, although it was harder with friends to understand.

  • meds


    I think that the medications may have a lot to do with his mood. For example increasing my sons pred dose makes him irrarational, manic and unable to sleep. Increasing his ventolin makes him hyper and makes him jittery - so much so that he has had the shakes from it. Every med has its side effects - not all of them effect an individual and if they get side effects not everyone has the same effect.

    Also when you have an asthma flare its tiring and does take recovery time - when I feel completely washed out I can find myself quite weepy and emotional.

    Margot x.

You may also like...